Montana, 2021

High Wind in Montana, January 19 to 20, 2021

January 19 to 20, 2021 · NWS BYZ · 4 events in 4 counties and zones

Tight west/east surface pressure gradients resulted in high wind gusts across some western areas of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight west/east surface pressure gradients resulted in high wind gusts across some western areas of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 19, 3:09 AM MST, 12 hours 6 minutes earlier.

Area forecast discussion, Jan 19, 3:09 AM MST, 12 hours 6 minutes before
Area Forecast Discussion
National Weather Service Billings MT
309 AM MST Tue Jan 19 2021

.DISCUSSION...

Today through Wednesday night...

A weak disturbance within a northerly flow aloft is currently
dropping south out of Canada across the western Dakotas. This has
brought some light snow to the Baker area at times. As a result, a
slight chance for some snow showers along the Dakota borders was
added to the forecast through this morning. Otherwise for today,
ridging aloft will begin to break down today in response to
another strong disturbance moving southeast out of Canada. This
will sweep a cold front across the forecast area Wednesday
afternoon.

However, before that, lee-side troughing will set up this
afternoon and especially this evening into Wednesday. Low pressure
over southern Canada combined with a surface high across
southeast Idaho will produce a very tight surface pressure
gradient along the Beartooth/Absaroka Foothills. The gradient is
not the most favorable north/south (perpendicular to the Paradise
Valley) orientation that would be optimum. In addition,
consecutive model runs have been coming in with lesser wind speeds
than what they were showing the past several days. In addition,
700mb westerly winds are only in the 30-40kt range and would
prefer to see some 50kt readings for high winds. Given the above
factors, I have upgraded the high wind watch to a wind advisory
for the Livingston/Beartooth Foothills area for this evening
through Wednesday. Given the nature of the very tight gradient,
gusts could approach 70 mph but we will hold off on a high wind
warning at this time.

Further east, the gradient orientation does favor the Big Timber
to Harlowton areas. 700mb winds for these areas are west/northwest
at around 50kts. Confidence is higher for these locations so I
upgraded the high wind watch to a high wind warning for the same
time period. As for the Judith Gap area, confidence is low for
high winds. But given areas to the north and south may get some
high winds, along with the combination of some fresh snow
(although temperatures should warm above freezing today which
could crust the snow), I included Judith Gap in the high wind
warning as well.

Given the strong downslope nature of the winds, we are not
expecting any precipitation anywhere this afternoon through
Wednesday night. Highs today will be in the 30s and 40s. Slightly
warmer readings can be expected Wednesday ahead of the front with
40s likely and possibly a 50 degree reading at a few locations.
Hooley

Thursday through Tuesday...

Pattern change late this week into the weekend. This pattern
change involves temperatures turning colder, and the chance of
accumulating snowfall increasing. Ensembles were coming together
in that the cold does not look tremendously chilly, as the coldest
airmass hangs north. Also, the cold will not be overly long
lasting, as temperatures may get back to normal levels by Sunday
or Monday. Also, confidence increase for some accumulating
snowfall, although confidence not high on amounts and timing.

Ensembles swing a split trough through the northern and central
Rockies Thursday through Saturday. This will allow cold air to
start backing in early Thursday, with the coldest air settling in
for Saturday. GFS ensembles were colder than the ECMWF, but not by
much and they have settled around the lower to mid 20s, so will
go with that. As the split trough moves through Friday and
Saturday, a surface low scoots across Wyoming and this will spread
light snow into northern Wyoming and southern Montana with some
weak overrunning. Kept PoPs in the scattered category for now, as
the EC ensembles were farther south with snowfall and kept the
chance of accumulations very limited and brief (Friday into Friday
night, a little earlier than the GEFS).

By Sunday, downslope gradients kick back in, as the mid level
flow turns to the west and eventually southwest by Monday, as an
upper trough moves into the Pacific Northwest. This will push the
cold air east and end the snow threat. TWH

&&

.AVIATION...

A disturbance will move through eastern Montana this morning and
produce a few snow showers this morning east of KMLS. Brief MVFR
conditions are expected in the snow showers. Clouds will lift this
afternoon and leave VFR conditions for the area this afternoon
and tonight. West to southwest winds will increase this afternoon
from Livingston to Big Timber to Harlowton, with gusts 50-60kts
likely by this evening. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 042 030/047 025/038 021/029 016/026 014/034 017/034
    0/N 00/N    00/B    13/S    43/S    10/B    00/B
LVM 038 028/042 023/037 021/028 014/026 013/034 018/035
    0/N 00/N    00/E    24/S    42/S    10/N    01/B
HDN 044 025/049 021/040 018/031 013/028 010/035 012/037
    0/U 00/B    00/B    12/S    44/S    10/B    00/B
MLS 041 027/044 021/035 014/026 009/024 009/031 011/032
    0/B 00/N    00/U    01/E    22/S    00/B    00/B
4BQ 039 025/044 022/036 016/028 013/025 010/032 012/033
    1/B 00/B    00/U    01/E    33/S    10/B    00/B
BHK 037 024/041 018/032 008/023 007/023 006/028 009/029
    2/J 00/N    00/U    00/B    22/S    10/B    00/B
SHR 038 018/045 016/036 015/028 010/025 007/035 010/035
    0/U 00/B    00/B    12/S    44/S    21/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 6 PM this evening to 6 PM
      MST Wednesday FOR ZONES 63-141-172-228.
     Wind Advisory in effect from 6 PM this evening to 6 PM MST
      Wednesday FOR ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 19, 1:27 AM MST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
127 AM MST Tue Jan 19 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-201100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
127 AM MST Tue Jan 19 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Turning colder with a chance of snow.

* WHERE...Southern Montana and North Central Wyoming.

* WHEN...Thursday through Saturday

* ADDITIONAL DETAILS...Temperatures will be colder than they have
  been for much of the past 2 months but not particularly cold for
  this region this time of year. Highs will be in the 20s.

* ADDITIONAL HAZARD CONCERNS...Snow is not expected to be
  significant with the best chances over the mountains and
  foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
January 19, 3:15 PM MST to January 20, 5:00 AM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Melville Foothills

When
January 19, 7:00 PM MST to January 20, 5:00 AM MST
Where
Melville Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Winds gusted 58 to 66 mph across the area.

High Wind, Northern Sweet Grass

When
January 19, 7:10 PM MST to January 20, 7:01 AM MST
Where
Northern Sweet Grass forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted 58 to 66 mph across the area.

High Wind, Judith Gap

When
January 19, 11:00 PM MST to January 20, 1:00 AM MST
Where
Judith Gap forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935182, 935183, 935184, 935181.